January  2021, 17(1): 339-355. doi: 10.3934/jimo.2019114

Optimal investment for an insurer under liquid reserves

School of Mathematics and Statistics, Wuhan University, Wuhan, Hubei 430072, China

* Corresponding author: Haili Yuan

Received  January 2019 Revised  March 2019 Published  September 2019

Fund Project: Supported by National Natural Science Foundation of China (Nos. 11201352, 11771343)

In this paper, we study the optimal investment problem for an insurer, who is allowed to invest in a financial market which consists of $ N $ risky securities modeled by an $ N $-dimensional Itô process. The surplus of the insurer is modeled by a general risk model. For the insurer's wealth, some money (called liquid reserves) can only be used to cope with risk, and can not be invested in the financial market. We suggest that the liquid reserve is a proportion of the total claim amount. By the martingale approach, we derive the optimal strategies for the CARA and the quadratic utilities, respectively.

Citation: Haili Yuan, Yijun Hu. Optimal investment for an insurer under liquid reserves. Journal of Industrial & Management Optimization, 2021, 17 (1) : 339-355. doi: 10.3934/jimo.2019114
References:
[1]

H. AlbrecherC. ConstantinescuZ. PalmowskiG. Regensburger and M. Rosenkranz, Exact and asymptotic results for insurance risk models with surplus-dependent premiums, SIAM Journal on Applied Mathematics, 73 (2013), 47-66.  doi: 10.1137/110852000.  Google Scholar

[2]

S. Asmussen and H. Albrecher, Ruin Probabilities, Second edition, Advanced Series on Statistical Science & Applied Probability, 14. World Scientific Publishing Co. Pte. Ltd., Hackensack, NJ, 2010. doi: 10.1142/9789814282536.  Google Scholar

[3]

T. BelkinaC. HippS. Z. Luo and M. Taksar, Optimal constrained investment in the Cramer-Lundberg model, Scandinavian Actuarial Journal, 5 (2014), 383-404.  doi: 10.1080/03461238.2012.699001.  Google Scholar

[4]

S. Browne, Optimal investment policies for a firm with a random risk process: Exponential utility and minimizing the probability of ruin, Mathematics of Operations Research, 20 (1995), 937-958.  doi: 10.1287/moor.20.4.937.  Google Scholar

[5]

J. CaiR. H. Feng and G. E. Willmot, The compound Poisson surplus model with interest and liquid reserves: Analysis of the Gerber-Shiu discounted penalty function, Methodology and Computing in Applied Probability, 11 (2009), 401-423.  doi: 10.1007/s11009-007-9050-6.  Google Scholar

[6]

J. CaiR. H. Feng and G. E. Willmot, Analysis of the compound Poisson surplus model with liquid reserves, interest and dividends, Astin Bulletin, 39 (2009), 225-247.  doi: 10.2143/AST.39.1.2038063.  Google Scholar

[7]

E. C. K. Cheung and D. Landriault, On a risk model with surplus-dependent premium and tax rates, Methodology and Computing in Applied Probability, 14 (2012), 233-251.  doi: 10.1007/s11009-010-9197-4.  Google Scholar

[8]

R. Cont and P. Tankov, Financial Modelling with Jump Processes, Chapman and Hall/CRC Financial Mathematics Series, Chapman & Hall/CRC, Boca Raton, FL, 2004.  Google Scholar

[9]

P. Embrechts and H. Schmidli, Ruin estimation for a general insurance risk model, Advances in Applied Probability, 26 (1994), 404-422.  doi: 10.2307/1427443.  Google Scholar

[10]

H. U. Gerber and E. S. W. Shiu, The joint distribution of the time of ruin, the surplus immediately before ruin, and the deficit at ruin, Insurance: Mathematics and Economics, 21 (1997), 129-137.  doi: 10.1016/S0167-6687(97)00027-9.  Google Scholar

[11]

H. U. Gerber and E. S. W. Shiu, On the time value of ruin, North American Actuarial Journal, 2 (1998), 48-78.  doi: 10.1080/10920277.1998.10595671.  Google Scholar

[12]

W. J. Guo, Optimal portfolio choice for an insurer with loss aversion, Insurance: Mathematics and Economics, 58 (2014), 217-222.  doi: 10.1016/j.insmatheco.2014.07.004.  Google Scholar

[13]

C. Hipp and M. Plum, Optimal investment for insurers, Insurance: Mathematics and Economics, 27 (2000), 215-228.  doi: 10.1016/S0167-6687(00)00049-4.  Google Scholar

[14]

I. KaratzasJ. P. LehoczkyS. E. Shreve and G.-L. Xu, Martingale and duality methods for utility maximization in incomplete markets, SIAM Journal on Control and Optimization, 29 (1991), 702-730.  doi: 10.1137/0329039.  Google Scholar

[15]

X. S. Lin and G. E. Willmot, The moments of the time of ruin, the surplus before ruin, and the deficit at ruin, Insurance: Mathematics and Economics, 27 (2000), 19-44.  doi: 10.1016/S0167-6687(00)00038-X.  Google Scholar

[16]

C. S. Liu and H. L. Yang, Optimal investment for an insurer to minimize its probability of ruin, North American Actuarial Journal, 8 (2004), 11-31.  doi: 10.1080/10920277.2004.10596134.  Google Scholar

[17]

S. Z. Luo, Ruin minimization for insurers with borrowing constraints, North American Actuarial Journal, 12 (2008), 143-174.  doi: 10.1080/10920277.2008.10597508.  Google Scholar

[18]

H. M. Markowitz, Portfolio selection, The Journal of Finance, 7 (1952), 77-91.   Google Scholar

[19]

R. S. Perera, Optimal consumption, investment and insurance with insurable risk for an investor in a Lévy market, Insurance: Mathematics and Economics, 46 (2010), 479-484.  doi: 10.1016/j.insmatheco.2010.01.005.  Google Scholar

[20]

M. Schweizer, Approximating random variables by stochastic integrals, The Annals of Probability, 22 (1994), 1536-1575.  doi: 10.1214/aop/1176988611.  Google Scholar

[21]

Z. W. WangJ. M. Xia and L. H. Zhang, Optimal investment for an insurer: The martingale approach, Insurance: Mathematics and Economics, 40 (2007), 322-334.  doi: 10.1016/j.insmatheco.2006.05.003.  Google Scholar

[22]

S. X. Xie, Continuous-time mean-variance portfolio selection with liability and regime switching, Insurance: Mathematics and Economics, 45 (2009), 148-155.  doi: 10.1016/j.insmatheco.2009.05.005.  Google Scholar

[23]

H. L. Yuan and Y. J. Hu, The compound Poisson risk model with interest and a threshold strategy, Stochastic Models, 25 (2009), 197-220.  doi: 10.1080/15326340902869846.  Google Scholar

[24]

X.-L. ZhangK.-C. Zhang and X.-J. Yu, Optimal proportional reinsurance and investment with transaction costs, Ⅰ: Maximizing the terminal wealth, Insurance: Mathematics and Economics, 44 (2009), 473-478.  doi: 10.1016/j.insmatheco.2009.01.004.  Google Scholar

[25]

J. M. ZhouX. Q. Yang and J. Y. Guo, Portfolio selection and risk control for an insurer in the Lévy market under mean-variance criterion, Statistics and Probability letters, 126 (2017), 139-149.  doi: 10.1016/j.spl.2017.03.008.  Google Scholar

[26]

Q. Zhou, Optimal investment for an insurer in the Lévy market: The martingale approach, Statistics and Probability Letters, 79 (2009), 1602-1607.  doi: 10.1016/j.spl.2009.03.027.  Google Scholar

[27]

B. Zou and A. Cadenillas, Optimal investment and risk control policies for an insurer: Expected utility maximization, Insurance: Mathematics and Economics, 58 (2014), 57-67.  doi: 10.1016/j.insmatheco.2014.06.006.  Google Scholar

show all references

References:
[1]

H. AlbrecherC. ConstantinescuZ. PalmowskiG. Regensburger and M. Rosenkranz, Exact and asymptotic results for insurance risk models with surplus-dependent premiums, SIAM Journal on Applied Mathematics, 73 (2013), 47-66.  doi: 10.1137/110852000.  Google Scholar

[2]

S. Asmussen and H. Albrecher, Ruin Probabilities, Second edition, Advanced Series on Statistical Science & Applied Probability, 14. World Scientific Publishing Co. Pte. Ltd., Hackensack, NJ, 2010. doi: 10.1142/9789814282536.  Google Scholar

[3]

T. BelkinaC. HippS. Z. Luo and M. Taksar, Optimal constrained investment in the Cramer-Lundberg model, Scandinavian Actuarial Journal, 5 (2014), 383-404.  doi: 10.1080/03461238.2012.699001.  Google Scholar

[4]

S. Browne, Optimal investment policies for a firm with a random risk process: Exponential utility and minimizing the probability of ruin, Mathematics of Operations Research, 20 (1995), 937-958.  doi: 10.1287/moor.20.4.937.  Google Scholar

[5]

J. CaiR. H. Feng and G. E. Willmot, The compound Poisson surplus model with interest and liquid reserves: Analysis of the Gerber-Shiu discounted penalty function, Methodology and Computing in Applied Probability, 11 (2009), 401-423.  doi: 10.1007/s11009-007-9050-6.  Google Scholar

[6]

J. CaiR. H. Feng and G. E. Willmot, Analysis of the compound Poisson surplus model with liquid reserves, interest and dividends, Astin Bulletin, 39 (2009), 225-247.  doi: 10.2143/AST.39.1.2038063.  Google Scholar

[7]

E. C. K. Cheung and D. Landriault, On a risk model with surplus-dependent premium and tax rates, Methodology and Computing in Applied Probability, 14 (2012), 233-251.  doi: 10.1007/s11009-010-9197-4.  Google Scholar

[8]

R. Cont and P. Tankov, Financial Modelling with Jump Processes, Chapman and Hall/CRC Financial Mathematics Series, Chapman & Hall/CRC, Boca Raton, FL, 2004.  Google Scholar

[9]

P. Embrechts and H. Schmidli, Ruin estimation for a general insurance risk model, Advances in Applied Probability, 26 (1994), 404-422.  doi: 10.2307/1427443.  Google Scholar

[10]

H. U. Gerber and E. S. W. Shiu, The joint distribution of the time of ruin, the surplus immediately before ruin, and the deficit at ruin, Insurance: Mathematics and Economics, 21 (1997), 129-137.  doi: 10.1016/S0167-6687(97)00027-9.  Google Scholar

[11]

H. U. Gerber and E. S. W. Shiu, On the time value of ruin, North American Actuarial Journal, 2 (1998), 48-78.  doi: 10.1080/10920277.1998.10595671.  Google Scholar

[12]

W. J. Guo, Optimal portfolio choice for an insurer with loss aversion, Insurance: Mathematics and Economics, 58 (2014), 217-222.  doi: 10.1016/j.insmatheco.2014.07.004.  Google Scholar

[13]

C. Hipp and M. Plum, Optimal investment for insurers, Insurance: Mathematics and Economics, 27 (2000), 215-228.  doi: 10.1016/S0167-6687(00)00049-4.  Google Scholar

[14]

I. KaratzasJ. P. LehoczkyS. E. Shreve and G.-L. Xu, Martingale and duality methods for utility maximization in incomplete markets, SIAM Journal on Control and Optimization, 29 (1991), 702-730.  doi: 10.1137/0329039.  Google Scholar

[15]

X. S. Lin and G. E. Willmot, The moments of the time of ruin, the surplus before ruin, and the deficit at ruin, Insurance: Mathematics and Economics, 27 (2000), 19-44.  doi: 10.1016/S0167-6687(00)00038-X.  Google Scholar

[16]

C. S. Liu and H. L. Yang, Optimal investment for an insurer to minimize its probability of ruin, North American Actuarial Journal, 8 (2004), 11-31.  doi: 10.1080/10920277.2004.10596134.  Google Scholar

[17]

S. Z. Luo, Ruin minimization for insurers with borrowing constraints, North American Actuarial Journal, 12 (2008), 143-174.  doi: 10.1080/10920277.2008.10597508.  Google Scholar

[18]

H. M. Markowitz, Portfolio selection, The Journal of Finance, 7 (1952), 77-91.   Google Scholar

[19]

R. S. Perera, Optimal consumption, investment and insurance with insurable risk for an investor in a Lévy market, Insurance: Mathematics and Economics, 46 (2010), 479-484.  doi: 10.1016/j.insmatheco.2010.01.005.  Google Scholar

[20]

M. Schweizer, Approximating random variables by stochastic integrals, The Annals of Probability, 22 (1994), 1536-1575.  doi: 10.1214/aop/1176988611.  Google Scholar

[21]

Z. W. WangJ. M. Xia and L. H. Zhang, Optimal investment for an insurer: The martingale approach, Insurance: Mathematics and Economics, 40 (2007), 322-334.  doi: 10.1016/j.insmatheco.2006.05.003.  Google Scholar

[22]

S. X. Xie, Continuous-time mean-variance portfolio selection with liability and regime switching, Insurance: Mathematics and Economics, 45 (2009), 148-155.  doi: 10.1016/j.insmatheco.2009.05.005.  Google Scholar

[23]

H. L. Yuan and Y. J. Hu, The compound Poisson risk model with interest and a threshold strategy, Stochastic Models, 25 (2009), 197-220.  doi: 10.1080/15326340902869846.  Google Scholar

[24]

X.-L. ZhangK.-C. Zhang and X.-J. Yu, Optimal proportional reinsurance and investment with transaction costs, Ⅰ: Maximizing the terminal wealth, Insurance: Mathematics and Economics, 44 (2009), 473-478.  doi: 10.1016/j.insmatheco.2009.01.004.  Google Scholar

[25]

J. M. ZhouX. Q. Yang and J. Y. Guo, Portfolio selection and risk control for an insurer in the Lévy market under mean-variance criterion, Statistics and Probability letters, 126 (2017), 139-149.  doi: 10.1016/j.spl.2017.03.008.  Google Scholar

[26]

Q. Zhou, Optimal investment for an insurer in the Lévy market: The martingale approach, Statistics and Probability Letters, 79 (2009), 1602-1607.  doi: 10.1016/j.spl.2009.03.027.  Google Scholar

[27]

B. Zou and A. Cadenillas, Optimal investment and risk control policies for an insurer: Expected utility maximization, Insurance: Mathematics and Economics, 58 (2014), 57-67.  doi: 10.1016/j.insmatheco.2014.06.006.  Google Scholar

[1]

Nan Zhang, Linyi Qian, Zhuo Jin, Wei Wang. Optimal stop-loss reinsurance with joint utility constraints. Journal of Industrial & Management Optimization, 2021, 17 (2) : 841-868. doi: 10.3934/jimo.2020001

[2]

Yi-Long Luo, Yangjun Ma. Low Mach number limit for the compressible inertial Qian-Sheng model of liquid crystals: Convergence for classical solutions. Discrete & Continuous Dynamical Systems - A, 2021, 41 (2) : 921-966. doi: 10.3934/dcds.2020304

[3]

Youming Guo, Tingting Li. Optimal control strategies for an online game addiction model with low and high risk exposure. Discrete & Continuous Dynamical Systems - B, 2020  doi: 10.3934/dcdsb.2020347

[4]

Peng Luo. Comparison theorem for diagonally quadratic BSDEs. Discrete & Continuous Dynamical Systems - A, 2020  doi: 10.3934/dcds.2020374

[5]

Chun Liu, Huan Sun. On energetic variational approaches in modeling the nematic liquid crystal flows. Discrete & Continuous Dynamical Systems - A, 2009, 23 (1&2) : 455-475. doi: 10.3934/dcds.2009.23.455

[6]

Huu-Quang Nguyen, Ya-Chi Chu, Ruey-Lin Sheu. On the convexity for the range set of two quadratic functions. Journal of Industrial & Management Optimization, 2020  doi: 10.3934/jimo.2020169

[7]

Wei-Chieh Chen, Bogdan Kazmierczak. Traveling waves in quadratic autocatalytic systems with complexing agent. Discrete & Continuous Dynamical Systems - B, 2020  doi: 10.3934/dcdsb.2020364

[8]

Ripeng Huang, Shaojian Qu, Xiaoguang Yang, Zhimin Liu. Multi-stage distributionally robust optimization with risk aversion. Journal of Industrial & Management Optimization, 2021, 17 (1) : 233-259. doi: 10.3934/jimo.2019109

[9]

Haodong Yu, Jie Sun. Robust stochastic optimization with convex risk measures: A discretized subgradient scheme. Journal of Industrial & Management Optimization, 2021, 17 (1) : 81-99. doi: 10.3934/jimo.2019100

[10]

Hongguang Ma, Xiang Li. Multi-period hazardous waste collection planning with consideration of risk stability. Journal of Industrial & Management Optimization, 2021, 17 (1) : 393-408. doi: 10.3934/jimo.2019117

[11]

Dongfen Bian, Yao Xiao. Global well-posedness of non-isothermal inhomogeneous nematic liquid crystal flows. Discrete & Continuous Dynamical Systems - B, 2021, 26 (3) : 1243-1272. doi: 10.3934/dcdsb.2020161

[12]

Djamel Aaid, Amel Noui, Özen Özer. Piecewise quadratic bounding functions for finding real roots of polynomials. Numerical Algebra, Control & Optimization, 2021, 11 (1) : 63-73. doi: 10.3934/naco.2020015

[13]

Haixiang Yao, Ping Chen, Miao Zhang, Xun Li. Dynamic discrete-time portfolio selection for defined contribution pension funds with inflation risk. Journal of Industrial & Management Optimization, 2020  doi: 10.3934/jimo.2020166

[14]

Wenyuan Wang, Ran Xu. General drawdown based dividend control with fixed transaction costs for spectrally negative Lévy risk processes. Journal of Industrial & Management Optimization, 2020  doi: 10.3934/jimo.2020179

[15]

Alain Bensoussan, Xinwei Feng, Jianhui Huang. Linear-quadratic-Gaussian mean-field-game with partial observation and common noise. Mathematical Control & Related Fields, 2021, 11 (1) : 23-46. doi: 10.3934/mcrf.2020025

[16]

Lars Grüne, Roberto Guglielmi. On the relation between turnpike properties and dissipativity for continuous time linear quadratic optimal control problems. Mathematical Control & Related Fields, 2021, 11 (1) : 169-188. doi: 10.3934/mcrf.2020032

[17]

Jingrui Sun, Hanxiao Wang. Mean-field stochastic linear-quadratic optimal control problems: Weak closed-loop solvability. Mathematical Control & Related Fields, 2021, 11 (1) : 47-71. doi: 10.3934/mcrf.2020026

[18]

Klemens Fellner, Jeff Morgan, Bao Quoc Tang. Uniform-in-time bounds for quadratic reaction-diffusion systems with mass dissipation in higher dimensions. Discrete & Continuous Dynamical Systems - S, 2021, 14 (2) : 635-651. doi: 10.3934/dcdss.2020334

[19]

Norman Noguera, Ademir Pastor. Scattering of radial solutions for quadratic-type Schrödinger systems in dimension five. Discrete & Continuous Dynamical Systems - A, 2021  doi: 10.3934/dcds.2021018

[20]

Simone Göttlich, Elisa Iacomini, Thomas Jung. Properties of the LWR model with time delay. Networks & Heterogeneous Media, 2020  doi: 10.3934/nhm.2020032

2019 Impact Factor: 1.366

Metrics

  • PDF downloads (99)
  • HTML views (503)
  • Cited by (0)

Other articles
by authors

[Back to Top]